Will walnuts spoil thyroid medication?

Characteristics of Joe and Teresa Graedon King

Q. I took thyroid medication for over 30 years. For almost as long, I’ve been eating a handful of nuts almost every day.

Someone told me that eating nuts could interfere with my thyroid medication. Have you heard of that?

A. We have heard this caveat, although we have not been able to find the research that supports it. The manufacturer of the leading brand of levothyroxine, Synthroid, warns patients: “Foods such as soybean meal, cottonseed meal, nuts, and dietary fiber may cause your body to absorb less SYNTHROID from the tract. gastrointestinal. Grapefruit juice may cause your body to absorb less levothyroxine and may reduce its effect. Tell your doctor if you eat these foods, as your dose of SYNTHROID may need to be adjusted.

Interestingly, it does not mention coffee, although this may also interfere with the absorption of Synthroid (Thyroid, March 2008). However, the scientists conducting this study noted that sound interfered more strongly.

People also read…

The manufacturer’s advice to discuss your nut intake with your doctor seems sensible. If the dose has been adjusted and your diet does not vary much, you may still be able to enjoy the nuts.

You can read more about when and how to take levothyroxine in our eGuide to Thyroid Hormones. This online resource can be found under the Health eGuides tab at www.PeoplesPharmacy.com. It also lists many medications and supplements that may interact with your thyroid medication.

Q. I had very high blood pressure for about 10 years. I have nasty side effects with most medications. For example, some made me cough until I vomited. I also had swelling in my face and/or throat, sometimes ankles. Insomnia, constipation, dizziness and extreme fatigue are other reactions that I suffered.

I saw various doctors, including a cardiologist, who told me I had to live with the side effects. They have nothing else to offer.

In my desperate attempt to find natural alternatives, I have tried many things. Nothing worked well until I discovered hibiscus tea. Three cups a day lowered my systolic count by almost 30 points.

However, there is a big problem for me: hibiscus tea gives me terrible insomnia. I mean, I’m still wide awake at 7 a.m., and the bedtime melatonin isn’t helping.

It is not a coincidence. I have tried turning the hibiscus tea on and then off several times. I still have insomnia while taking it, but I start sleeping again a few days after I stop.

I searched the internet but couldn’t find anyone else who had this experience or any explanation for it.

A. We too are perplexed. We don’t really know why hibiscus gives you insomnia, and we couldn’t find any reference to this reaction in the medical literature.

What we found is that Hibiscus sabdariffa acts on the same biochemical pathway as lisinopril and other ACE inhibitor antihypertensives (Indian Journal of Pharmacology, September-October 2015). Since some of these blood pressure medications have also caused you insomnia, you may be reacting to this biochemical process.

You may want to consider DASH (Dietary Approaches to Stop Hypertension). This dietary pattern has been shown in many well-controlled studies to lower blood pressure. You can find more information about this online.

Another possibility includes beets and/or beet juice. There is considerable scientific support that this vegetable lowers blood pressure. It works by a different mechanism than hibiscus.

Questions for Joe and Teresa Graedon can be emailed through their website: www.PeoplesPharmacy.com.

Leave a Comment

Your email address will not be published. Required fields are marked *

%d bloggers like this: